Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 11, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jun 26, 1997, 8:59 PM EDT for Buncombe County, Henderson County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 1997, 8:59 PM EDT (00:59 UTC)
- Expired
- Jun 27, 1997, 1:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Buncombe County, NC, Henderson County, NC
The radar
The Greer radar (KGSP), 71 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 270100 FFWGSP NCC021-089-270500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 859 PM EDT THU JUN 26 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 100 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...BUNCOMBE COUNTY...HENDERSON COUNTY WELL OVER THREE INCHES OF RAIN FELL AT THE ASHEVILLE REGIONAL AIRPORT BETWEEN 715 PM AND 845 PM. THIS RAIN IS ENOUGH TO CAUSE FLASH FLOODING ALONG THE BUNCOMBE-HENDERSON COUNTY LINE...INCLUDING THE AVERY...MCDOWELL..AND CANE CREEK SYSTEMS. FURTHER NORTH...HOMINY CREEK WAS RISING OUT OF ITS BANKS AND BLOCKING THE INTERSECTION OF BEAVERDAM ROAD AND BILLY COVE ROAD... SOUTHWEST OF THE CITY OF ASHEVILLE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HENDERSON AND BUNCOMBE COUNTIES LATE THIS EVENING...AGGRAVATING THE FLOODING PROBLEMS. PEOPLE NEAR CREEKS AND STREAMS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AGENCIES AND ASK THEM TO RELAY IT TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. ZOLTOWSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:51 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 26, 8:51 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 850 PM EDT THU JUN 26 1997 CAE: UPPER 60S MOUNTAINS. FFC: NONE. RAH: LIKELY PIEDMONT. WIND SW 10 N FOOTHILLS. RADAR SHOWS CONVECTION IN W NC SINKING SLOWLY S...WHILE WEAKER ACTIVITY IN N GA MAKES SLOW PROGRESS E TOWARD SAVANNAH RIVER. LIKELY POPS LOOK GOOD FOR OVERNIGHT BASED ON INCREASING COVERAGE AND MOVEMENT. TEMPERATURES WILL BE MUCH LIKE LAST NIGHTS AS COOL AIR WILL NOT REACH REGION IN TIME TO AFFECT CHANGE. JAT
In the hours before
Local storm report, Jun 26, 6:23 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
623 PM EDT THU JUN 26 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
615 PM 10 E LENOIR NC 1.75 INCH HAIL
06/26/97 CALDWELL REPORTED BY ALEXANDER
COUNTY COMMUNICATIONS.
JZLocal storm report, Jun 26, 6:28 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
629 PM EDT THU JUN 26 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
610 PM MORGANTON NC WIND DAMAGE
06/26/97 BURKE TREES DOWN IN MORGANTON
AND ON I-40. REPORTED BY
COUNTY COMMS.
JZLocal storm report, Jun 26, 6:29 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
629 PM EDT THU JUN 26 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
610 PM MORGANTON NC WIND DAMAGE
06/26/97 BURKE TREES DOWN IN MORGANTON
AND ON I-40. REPORTED BY
COUNTY COMMS.
JZLocal storm report, Jun 26, 6:41 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
642 PM EDT THU JUN 26 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
625 PM 6 W TAYLORSVILLE NC 1.75 INCH HAIL
06/26/97 ALEXANDER PUBLIC REPORT RELAYED BY
COUNTY SHERIFF
JZLocal storm report, Jun 26, 6:42 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
642 PM EDT THU JUN 26 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
625 PM 6 W TAYLORSVILLE NC 1.75 INCH HAIL
06/26/97 ALEXANDER PUBLIC REPORT RELAYED BY
COUNTY SHERIFF
JZSpecial weather statement, Jun 26, 7:05 PM EDT, 1 hour 54 minutes before
SCZ007-008-NCZ054-055-034-035-066-067-036-037-057-SCZ013-014-009- NCZ056-068-070-069-071-082-072-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 705 PM EDT THU JUN 26 1997 NUMEROUS THUNDERSTORMS...SOME REACHING SEVERE CRITERIA HAVE DEVELOPED RAPIDLY EARLY THIS EVENING IN THE FOOTHILLS OF NORTH CAROLINA. GOLFBALL SIZE HAIL WAS REPORTED AT 615 PM IN EASTERN CALDWELL COUNTY AND IN WESTERN ALEXANDER COUNTY AT 625 PM. THERE WAS ALSO A REPORT OF TREES BLOWN DOWN IN THE CITY OF MORGANTON AT 610 PM. THESE STORMS ARE MOVING EAST AT 15 MPH BUT HAVE ALSO BEEN DEVELOPING TO THE SOUTH. AREAS THAT COULD BE AFFECTED LATER THIS EVENING BY STRONG ...POSSIBLY SEVERE STORMS INCLUDE THE SOUTHERN FOOTHILLS AND ALL OF THE PIEDMONT OF NORTH CAROLINA INCLUDING THE CHARLOTTE METRO AREA. IF THESE STORMS DEVELOP FAR ENOUGH TO THE SOUTH...PARTS OF EASTERN FOOTHILLS AND THE EASTERN PIEDMONT OF SOUTH CAROLINA COULD BE AFFECTED. IN ADDITION TO THE POSSIBILITY OF LARGE HAIL AND DAMAGING MICROBURST WINDS...MANY OF THESE STORMS WILL CONTAIN FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING. THE THUNDERSTORMS WILL CONTINUE OVERNIGHT BUT THE INTENSITY WILL DIMINISH AFTER MIDNIGHT. KAJ
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.